T Nation

Warn your girlfriends

Sorry I’ve been gone (right after I said I would post my pics) but I have been through hell from a common birth control method. Please warn your girlfriends about the Depo-vera shot. I only had two shots, the last one before Christmas but my symptoms have been INSANE. The first shot was fine, except it killed my sex drive and I bloated 10 lbs over night. I got rid of the bloat by going on a keto diet and my doc said next time that wouldn’t happen. Guess what I bloated 15 lbs overnight the next time and this time it didn’t come off even with ketogenic dieting (well five came off, but I was still very swollen). Then something weird happened. My sex drive went through the roof, my weight kept going up (bodyfat stayed the same)and I was craving protein all the time. I couldn’t eat enough chicken or beef). My voice started feeling weird and I noticed I couldn’t sing high anymore. I also noticed my body was getting really muscular - I finally had the muscle I have always wanted with much less training. Then the horrible part started. I started having cramps so severe it felt like labor. It was hell - my husband carried me to the emergency room and they gave me a heplock to shoot demorol (can’t spell it)in me. It took a while but after several hours the cramping went away. The doc said he didn’t know what happened since I showed no signs of having a miscarriage, so he blamed it on the depo but had no explaination for me. This cramping happened three more times before I went to a gynecologist that was reccommended to me. She was finally able to explain what happened to me. She said the progesterone (when it went through my liver) turned into an ANDROGEN - basically I might have as well been on a STEROID cycle - someting I have never ever wanted to do. She put me on a mild estrogen about a month ago and it started taking away my symptoms. It has been better, but then I had horrible cramping again one night. I had developed a cyst on my ovary - the largest one my new doc had seen. It did go away (it burst OUCH!!!) and now things are getting back to normal - well almost. I may never be able to sing again. My talking voice is a little bit lower, but my singing voice is gone - can’t sing at all. I am now going to have to see a voice box doc and see if he can help me. I am almost recovered from this crap, but I regret having ever tried it. What happened to me may be rare, but it can happen - warn your girlfriends, wives, co-workers. I don’t want anyone to go through what I have been through.

Shit, I could have warned you about Depo. I’ve known women who used it. And it usually made them even more pyscho than normal! Depo is bad!

Wow. You have my sympathies. If I were you, I’d be looking for a lawyer. Thanks for sharing, and good luck.

Killed your sex drive?? It must be because you haven’t met me yet! :wink:

I’m not one to be lawsuit happy, but it seems to me there’s possible grounds for legal action here.

My sympathies, I hope you fully recover. I have a friend that is on depo, and several of her friends are as well, without adverse side effects (she’s a singer as well), so it seems that you got the short end of the stick. She did have some problems when she went out in the sun, though (major burning).
For those of you suggesting legal action, the side effects of depo are documented well and are available upon request. We live in an awfully litigious society at the moment, and while I feel bad for ironbabe, at the same time I must point out that sometimes bad things happen to good people (Although it does seem her doctor dropped the ball a bit in this case).

Holy shit! Yes, I believe that perminatnly changing someone’s body is grounds for a lawsuit. If only to prevent it from happening to someone else! I hope you are on the road to FULL recovery!

Yikes! I’m so sorry for what happened to you! Thanks for sharing that-I’ve never heard anything about it before. I also think that you should take some legal action if possible. That just sounds traumatizing. Good luck!

In that case (protecting others), one should not sue for money. If money is given, it should be donated to a related charity; otherwise, it’s greed (ironbabe has said nothing about lawsuits, so this is NOT directed at her in any way).

I’m also unclear as to whom you all would like her to sue? Her doctor? The drug company (you definitely wouldn’t win that one)? My guess, and ironbabe might correct me, is that the doctor probably gave her a pamphlet that explained the possible side effects of depo. All of my friends got the same pamphlet. They chose to ignore it until the experienced side effects, at which point they looked it up.

From ironbabe’s post, it seems as though her doctor wasn’t even a gynecologist, although he was able to point to the depo as the culprit. She was then directed to a qualified expert that was able to diagnose the problem. A large number of women use depo, and my guess is that even the trained gynecologist would not have been able to ascertain the level of damage right away. Weight gain is common with depo, and is not monitored by most gynecologists… they tell you it will go away, and that bloating is not uncommon. Once she experienced the painful cramps and the voice deepening, the gynecologist would have been able to diagnose the problem. In that case, the only lag period was between the time when the first doc said “I dunno the real answer” and the time she went to the gynecologist. Of course, I could have my facts wrong.

Well everything you wrote is true. I started the injection and went from being 115 pounds to 128 pounds and my stomache is always bloated , I tried all different diet pillws to lose the weight, nothing worked my sex drive went away, My hair also starting coming out, and i just found out I have a huge cyst on my ovary, I have alot of pain sometimes it feels like labor pains, What should I do?

Sorry to hear about your ill experience. This is one definately to call into MedWatch (FDA program), hav your OB/GYN call in this rare side effect and consider an attorney (perhaps) since this altered your body and voice which will cost you time, money and emotional repair. My prayers are with you.

Ironbabe, just to give you hope for your voice, I have been told by voice teachers (though not medical doctors) that voice alteration, if not prolonged, tends to disappear. The muscles hypertrophy due to the steroids (or the valsalva technique, actually), and so produce a lower sound. If you wait awhile, and especially if you go on total voice rest, the muscles can/will atrophy back to their normal size and you can sing normally again. A couple of things for you to watch out for: 1) don’t try to sing too much right now, you could cause nodes to develop
2) be especially careful that you are breathing properly while working out. Otherwise, even if your voice returns to normal, it will be more prone to building back up and going low again. Good luck.

I don’t think I’ll sue, I’m not up for that battle. As for the changes in my body, well I’m hoping I can get my voice back either through this new doc or by learning to compensate for my handicap. The muscle I’ve gained isn’t a problem, I’m still nice and womanly looking. In fact, that was the only positive thing, though not worth it. The pain I’ve had is hopefully in the past. The weight I’ve gained seems to only be muscle, my stomach is still nice and flat and my clothes are still loose. Also, though it would have been better to have seen a gynecologist when the symptoms first started, it wouldn’t have changed a thing. The problems started near the end of the effectiveness of the second shot (only had two) - by that point I already knew I’d never get another. As for the girl who’s having issues with depo - go see your doc. I wouldn’t get another shot. It is important to point out that not many women have happen to them what has happened to me, but many women have had really bad side effects. If there is ever a class-action lawsuit, I will hop on board with that. Not that I’m money hungry, my hubby got a promotion and brings in 6 figures now. I would hop on board because something that meant a whole lot to me (my voice) is possibly changed forever. I really miss singing.

Depo seems to be very iffy. Both of my sisters had horrible cramps with it, but one of my ex’s and my current girlfriend had no problems with it. With the exception that my current girlfriend still got pregnant.

I was on Depo for about six months, but nothing like that ever happened to me. My only problem with the whole thing was that I had my “little friend” for a whole month straight. I got sick of it and went back on the pill, and that’s what I’m gonna keep doing.

I’m sorry to hear all the vicisitudes you are going through. You are a good person and deserve better. I hope everything works out for you.

Ironbabe, do you remember when you asked about Depo Vera a few months ago and I gave you URL to Dr. Mercola’s site? With testemonials of women who went through even bigger hell than yourself after the shot? Who would have guessed you will be one of them… I hope everything will end up fine for you. Btw. I am not an expert, but virilization in voice is not reversible in women.

Glad to see you back here, Ironbabe. I hope things work out for you…